Mississippi, 2014

Winter Weather in Mississippi, February 11, 2014

February 11, 2014 · NWS MEG · 13 events in 13 counties and zones

An upper level disturbance moved through North Mississippi during the early morning hours of February 11th, 2014. Arctic air had filtered into the area thus precipitation fell in the form of mainly snow.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through North Mississippi during the early morning hours of February 11th, 2014. Arctic air had filtered into the area thus precipitation fell in the form of mainly snow. Although a little bit of sleet fell across Monroe County. Snow accumulations were around 1 inch in locations south and east of a line from Water Valley to Corinth. Isolated 2-3 inch amounts occurred from Tippah to Tishomingo Counties. Roadways became hazardous and several accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 10, 11:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 10, 11:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1146 PM CST MON FEB 10 2014

.UPDATE...

UPDATED FOR 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 910 PM CST MON FEB 10 2014/

UPDATE...
SCATTERED TO NUMEROUS PRECIP ECHOS WERE NOTED ON RADAR FROM EAST
CENTRAL AR... ACROSS NORTH MS AT MIDEVENING. OVER THE DELTA TO THE
SOUTH AND WEST OF MEMPHIS...LITTLE OF THIS PRECIP WAS REACHING
THE GROUND DUE TO A DRY SUB CLOUD LAYER BELOW 600MB...EVIDENT ON THE
00Z LZK SOUNDING. KNQA VAD WIND PROFILE SHOWED RETURNS HAD DECREASED
IN ALTITUDE FROM 8KFT TO 6KFT BETWEEN 8PM AND 9PM... SUGGESTING
PRECIP MAY BEGIN REACHING THE GROUND IN A FEW HOURS. AIRCRAFT SOUNDING
FROM MEMPHIS INTERNATIONAL SHOWED A THERMAL PROFILE FAVORABLE FOR
SNOW.

00Z JAN SOUNDING WAS CONSIDERABLY MORE MOIST THAN LZK. KGWX RADAR
WAS SHOWING ECHOS NEAR THE RDA...INDICATING LIGHT RAIN AND PERHAPS
SOME SLEET WAS REACHING THE GROUND OVER NORTHEAST MS. THIS AREA
WAS ABOVE FREEZING...BUT SHOULD COOL TO BELOW FREEZING LATER
TONIGHT. UNLIKE AT MEMPHIS...NAM MODELS SOUNDINGS SUGGEST SLEET
WILL BE POSSIBLE OVER NORTH MS...LIMITING SNOW ACCUMULATION POTENTIAL
BUT CREATING SLICK SPOTS ON ROADS.

FEW CHANGES FOR THE MIDEVENING UPDATE. SHOW CHANCES ALONG AND
NORTH OF THE MS/TN BORDER WERE REDUCED IN A PREVIOUS FORECAST
UPDATE. MINOR ADJUSTMENTS WERE MADE TO SNOWFALL ACCUMULATIONS OVER
NORTH MS. EXPECTED AMOUNTS ARE BELOW WINTER STORM WARNING CRITERIA
AND WILL LET THE ADVISORY CONTINUE AS IS.

ELSEWHERE...WIND CHILLS WILL LIKELY FALL TO THE LOWER SINGLE
DIGITS TOWARD MORNING OVER NORTHEAST AR...THE MO BOOTHEEL AND
NORTHWEST TN.

PWB

&&

.PREV DISCUSSION... /ISSUED 345 PM CST MON FEB 10 2014/

DISCUSSION...
STILL NO SIGNIFICANT PRECIPITATION ON RADAR NOR OBSERVATIONS
REPRESENTING GROUND TRUTH. THERE IS SOME RECENT ENHANCEMENT OF
CLOUD TOPS UPSTREAM ACROSS CENTRAL OKLAHOMA REPRESENTING SOME
PRECIPITATION MIGHT BE ON THE WAY...BUT MUCH OF THAT WOULD IMPACT
ONLY A SMALL PORTION OF THE SOUTHERN MIDSOUTH. TEMPERATURES ARE
COLD ENOUGH FOR SNOW ACROSS MOST OF THE AREA...WITH PERHAPS ONLY
NORTHEAST MISSISSIPPI NEAR THE ALABAMA STATE LINE BEING THE
EXCEPTION. HOWEVER TEMPERATURES WILL BEGIN TO COOL OFF AGAIN
SHORTLY SO MOST OF THE AREA SHOULD BE NEAR TO BELOW FREEZING WELL
BEFORE MIDNIGHT.

DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE ADVISORY.
GUIDANCE...STILL SHOWS LESS THAN ABOUT 2 INCHES MAX ANYWHERE IN
THE MIDSOUTH AND OUR WATCH CRITERIA IS AN INCH /OR 2 INCHES IN
NORTHERN COUNTIES/ HIGHER THAN THAT IN 24 HOURS. SREF TOTALS AT
MEMPHIS SHOW A MEAN OF ONLY 0.5 INCHES TOTAL ACCUMULATION BY THE
END OF THE ADVISORY AT NOON TOMORROW WITH ONLY ONE OF THE 23
MEMBERS EXCEEDING 2.5 INCHES. THE NAM AND GFS ONLY HAVE TRACE
AMOUNTS IN SMALL PORTIONS OF THE MIDSOUTH..SPECIFICALLY NORTH MS
THROUGH MIDDAY TOMORROW...AND THE ECMWF HAS A SWATH OF 0.10
INCHES...GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 40.

AN ADDITIONAL ADVISORY MAY BE REQUIRED OR PERHAPS THE CURRENT ONE
EXTENDED IN PORTIONS OF NORTH MISSISSIPPI TOMORROW...INTO TOMORROW
NIGHT BUT UNTIL WE SEE EVIDENCE OF SNOW/PRECIPITATION DEVELOPING
FEEL IT IS BEST TO JUST MAINTAIN WHAT WE HAVE. WILL MAINTAIN THE
MENTION OF WINTRY PRECIPITATION...ESPECIALLY NORTH MISSISSIPPI AND
WEST TENNESSEE THROUGH MIDDAY WEDNESDAY WHEN PRECIPITATION SHOULD
CHANGE OVER TO RAIN. ANY ADDITIONAL ACCUMULATION WEDNESDAY LOOKS
UNLIKELY...BUT IT IS WORTH NOTING THAT THE ECMWF STILL WRAPS
SIGNIFICANT MOISTURE AND PRECIP BACK ACROSS ALL OF NORTH
MISSISSIPPI THROUGH THE DAY. OUR HIGHS WEDNESDAY AFTERNOON SHOULD
BE IN THE UPPER 30S TO LOW 40S WEST OF THE MISSISSIPPI RIVER WHERE
ANY PRECIPITATION IS STILL ONGOING.

IT LOOKS LIKE WE WILL FINALLY SEE SOME WARMER CONDITIONS AFTER
MIDWEEK. HIGHS THURSDAY SHOULD RANGE FROM THE MID 40S TO MID
50S AND GENERALLY IN THE MID 50S FRIDAY. A WEAK...DRY COLD FRONT
WILL LOWER TEMPERATURES SLIGHTLY ON SATURDAY...BUT THEY SHOULD
REBOUND QUICKLY SUNDAY INTO MONDAY WITH SOME HIGHS IN THE 60S
MONDAY AFTERNOON.

&&

.AVIATION...
06Z TAF CYCLE

MOSTLY VFR CONDS EXPECTED OVER THE NEXT 24 HOURS...WITH JBR AND
MKL REMAINING VFR THROUGH THE ENTIRE PERIOD. A CHANCE OF -RAPL
WILL EXIST NEAR TUPELO IN THE SHORT TERM BEFORE CHANGING OVER TO
ALL -SN AFTER 11/07Z. SOME VSBYS RESTRICTIONS MAY EXIST OVERNIGHT
AT TUP AS -SN BEGINS TO FALL AND CONTINUES THROUGH 11/14Z. HIGHEST
CONFIDENCE FOR SNOW EXISTS AT TUP WITH SOME LIGHT FLURRIES
EXPECTED NEAR MEM AND MKL OVERNIGHT.

AFTER 11/14Z...ALL SITES ARE EXPECTED TO BE VFR THROUGH THE END OF
THE PERIOD. WINDS WILL REMAIN NNE AT 10 TO 15 KTS WITH SOME GUSTS
TO 20 KTS OVERNIGHT...WEAKENING SLIGHTLY BY 12/00Z. ANOTHER
CHANCE OF WINTRY PRECIPITATION WILL BE POSSIBLE NEAR THE END OF
THE TAF SET PREDOMINANTLY NEAR TUP.

AC3

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  21  32  23  39 /  30  10  20  20
MKL  16  32  20  39 /  20  10  20  30
JBR  16  26  16  34 /  20  10  10  10
TUP  23  34  28  42 /  70  60  80  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR LEE AR-
     PHILLIPS.

MO...NONE.
MS...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR CALHOUN-
     CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PANOLA-
     PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-TUNICA-UNION-YALOBUSHA.

TN...NONE.
&&
Hazardous weather outlook, Feb 10, 3:48 PM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CST MON FEB 10 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-120000-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
348 PM CST MON FEB 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF EAST
CENTRAL ARKANSAS AND NORTH MISSISSIPPI TONIGHT AS WINTER
PRECIPITATION DEVELOPS BEHIND A STRONG ARCTIC COLD FRONT. ABOUT AN
INCH OF SNOW ALONG WITH LIGHT SLEET AND ICE ACCUMULATIONS ARE
POSSIBLE ACROSS THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF EAST
CENTRAL ARKANSAS AND NORTH MISSISSIPPI TUESDAY MORNING AS WINTER
PRECIPITATION CONTINUES BEHIND A STRONG ARCTIC COLD FRONT. ABOUT
AN INCH OF SNOW ALONG WITH LIGHT SLEET AND ICE ACCUMULATIONS ARE
POSSIBLE ACROSS THE ADVISORY AREA.

MORE WINTER PRECIPITATION IS POSSIBLE ACROSS PARTS OF THE
MIDSOUTH...MAINLY NORTH MISSISSIPPI AND WEST TENNESSEE...TUESDAY
NIGHT INTO WEDNESDAY AS SURFACE LOW PRESSURE TRACKS FROM THE GULF
COAST ACROSS SOUTHERN GEORGIA. ACCUMULATIONS OF WINTER
PRECIPITATION ARE POSSIBLE BUT TIMING AND AMOUNTS ARE UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

PLEASE SEND ALONG ANY WINTER WEATHER REPORTS TONIGHT AND TUESDAY
MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Union

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Union forecast zone
Reported by
Emergency Manager
Coordinates
34.491, -89.004 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Yalobusha

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Yalobusha forecast zone
Reported by
Emergency Manager
Coordinates
34.028, -89.708 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Lafayette

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Lafayette forecast zone
Reported by
Emergency Manager
Coordinates
34.357, -89.485 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Calhoun

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Calhoun forecast zone
Reported by
Emergency Manager
Coordinates
33.937, -89.336 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Chickasaw

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Chickasaw forecast zone
Reported by
Emergency Manager
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Lee

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Lee forecast zone
Reported by
Emergency Manager
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Pontotoc

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Pontotoc forecast zone
Reported by
Emergency Manager
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Itawamba

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Itawamba forecast zone
Reported by
Emergency Manager
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Prentiss

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Prentiss forecast zone
Reported by
Emergency Manager
Coordinates
34.618, -88.520 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Tippah

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Tippah forecast zone
Reported by
Emergency Manager
Coordinates
34.768, -88.909 (the zone’s center; the record gives no point)

Around 1 inch of snow fell across the county.

Winter Weather, Alcorn

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Alcorn forecast zone
Reported by
Emergency Manager
Coordinates
34.881, -88.580 (the zone’s center; the record gives no point)

Between 1 to 2 inches of snow fell across the county.

Winter Weather, Tishomingo

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Tishomingo forecast zone
Reported by
Emergency Manager
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

Between 1 to 2 inches of snow fell across the county.

Winter Weather, Monroe

When
February 11, 1:00 AM CST to 6:00 AM CST
Where
Monroe forecast zone
Reported by
Emergency Manager
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Between 1 to 2 inches of snow fell across the county with a little bit of sleet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500884, 500885, 500886, 500887, 500888, 500889, 500890, 500891, 500892, 500893, 500894, 500895, 500896.